Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 15, 2005, 11:30 AM CDT for Ector County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 11:30 AM CDT (16:30 UTC)
- Expired
- May 15, 2005, 3:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 151631 FFWMAF TXC135-152015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1130 AM CDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 315 PM CDT * AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF SHOWERS AND THUNDERSTORMS BETWEEN NOTREES AND ODESSA...MOVING EAST SOUTHEAST AT 15 MPH. WITH WATER RUNOFF FROM PREVIOUS THUNDERSTORMS ONGOING...THESE ADDITIONAL THUNDERSTORMS WILL LIKELY RESULT IN CONTINUED FLOODING ACROSS ECTOR COUNTY AND THE CITY OF ODESSA. THOSE TRAVELING ALONG TEXAS HIGHWAY 302...INTERSTATE 20...BUSINESS INTERSTATE 20...AND IN THE CITY OF ODESSA SHOULD USE EXTREME CAUTION INTO THE AFTERNOON HOURS. PERSONS ARE URGED TO STAY AWAY FROM FLOOD PRONE AREAS IN THE CITY OF ODESSA...SUCH AS ALONG DIXIE ROAD BETWEEN 42ND AND UNIVERSITY STREETS...NEAR THE UNDERPASS AT 2ND AND GRANT STREETS...AND ALONG MUSKINGUM STREET. REMEMBER...MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3205 10274 3169 10273 3168 10232 3206 10231 $$
2 follow-up statements
000 WGUS74 KMAF 151932 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT SUN MAY 15 2005 TXC135-152015- ECTOR- 227 PM CDT SUN MAY 15 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CDT FOR ECTOR COUNTY... AT 220 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLOODING WAS CONTINUING ACROSS PORTIONS OF THE CITY OF ODESSA... INCLUDING THE INTERSECTIONS OF 16TH STREET AND MOSS AND THE 6200 BLOCK OF 16TH STREET. WITH CONTINUED RUNOFF FROM PREVIOUS THUNDERSTORMS AND ADDITIONAL RAINFALL EXPECTED TO OCCUR ACROSS ECTOR COUNTY THIS AFTERNOON... THE THREAT FOR FLASH FLOODING STILL EXISTS ACROSS THE COUNTY AND THE CITY OF ODESSA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3205 10274 3169 10273 3168 10232 3206 10231 $$
000 WGUS74 KMAF 152015 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 312 PM CDT SUN MAY 15 2005 TXC135-152021- ECTOR- 312 PM CDT SUN MAY 15 2005 ...THE FLASH FLOOD WARNING FOR ECTOR COUNTY EXPIRES AT 315 PM CDT... ADDITIONAL LIGHT TO MODERATE RAINFALL IS EXPECTED OVER THE AREA THIS AFTERNOON. HOWEVER... THIS RAINFALL IS NOT EXPECTED TO PRODUCE FLASH FLOODING ACROSS ECTOR COUNTY. RUNOFF FROM EARLIER STORMS WILL CONTINUE THROUGH THE AFTERNOON AND MOTORISTS ARE URGED TO USE CAUTION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3205 10274 3169 10273 3168 10232 3206 10231 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 5:51 AM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 15, 5:51 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 AM CDT SUN MAY 15 2005 .UPDATE... WILL SEND AN UPDATE SHORTLY TO INCREASE POPS. && .PREV DISCUSSION... /ISSUED 214 AM CDT SUN MAY 15 2005/ SHORT TERM... CONVECTION ONGOING OVER THE CWA THIS MORNING IN MOIST...SLIGHTLY UNSTABLE AIRMASS. A FEW STRONG STORMS RESULTING. IN ADDITION... MCS HEADING FOR SOUTHEAST NEW MEXICO...AND WITH EAST/SOUTHEAST INFLOW AHEAD OF IT...AND SOME INDICATIONS ON REGIONAL RADAR OF A BOUNDARY EXTENDING TO THE SOUTHEAST OF THE COMPLEX...IT COULD BE AROUND LONG ENOUGH TO MAKE IT THROUGH SOUTHEAST NEW MEXICO AND INTO THE PERMIAN BASIN OVER THE NEXT SEVERAL HOURS. OTHERWISE...EXPECT A REPEAT PERFORMANCE OF CONVECTION TODAY... EXCEPT MORE SO...AS STEEP MID LEVEL LAPSE RATES WILL PERSIST OVER THE WESTERN FRINGE OF THE CWA. SINCE SOME HEATING OF THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WILL OCCUR BY SUNDAY AFTERNOON...AND A SHORTWAVE TROUGH WILL BE HEADING FOR THESE AREAS...THINK WE/LL SEE EXTENSIVE TSRA DEVELOPMENT. 0 TO 6 KM BULK SHEAR IS PROGGED TO BE AT LEAST 25 TO 35 MPH...AND IS ALSO INDICATED TO INCREASE TO 35 TO 45 KT BY 16/00Z. SINCE WE/LL HAVE EAST/SOUTHEAST UPSLOPE FLOW AT THE SURFACE AND NORTHWESTERLY FLOW ALOFT...SUPERCELL THUNDERSTORMS COULD RESULT. MID LEVEL WINDS ARE ONLY PROGGED TO BE 10 TO 15 KT...BUT INSTABILITY COULD OFFSET THIS. LONG TERM... TROUGH AXIS IS EXPECTED TO CLEAR THE AREA BY LATE MONDAY NIGHT/ EARLY TUESDAY...DEPENDING ON WHICH MODEL YOU BELIEVE. SINCE TIME IS SHORT...WILL NOT FIDDLE WITH GRIDS BEYOND TONIGHT MUCH. BESIDES...AN UPPER RIDGE WILL BUILD INTO THE AREA...AND HOLD SWAY BY MIDWEEK. SO...TEMPERATURES APPEAR TO BE THE BIGGEST CHALLENGE FOR MUCH OF THE EXTENDED. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, May 15, 5:02 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 502 AM CDT SUN MAY 15 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160902- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 502 AM CDT SUN MAY 15 2005 (402 AM MDT SUN MAY 15 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO WIDESPREAD THUNDERSTORMS WILL AFFECT MOST LOCATIONS IN THE OUTLOOK AREA TODAY. SOME OF THESE STORMS WILL BE STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION... FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL ON SATURDAY. THESE STRONG THUNDERSTORMS WILL LAST INTO THE EVENING...BUT SHOULD DECREASE IN INTENSITY BY LATE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA MONDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS ON TUESDAY. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STORMS ON MONDAY COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS EVENING FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS MOUNTAINS...AND EASTWARD TO THE STOCKTON PLATEAU AND PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 60 min |
| May 14, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 28 min |
| May 14, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| May 14, 9:18 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 14, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 14, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 29 min |
| May 15, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 62 min |
| May 15, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 66 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 57 min |
| May 15, 3:38 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 52 min |
| May 15, 5:39 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 5:41 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 34 min |
| May 15, 6:55 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 15, 7:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 7:48 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| May 15, 8:45 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 9:20 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 15, 10:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.